Iowa, 2023

Drought in Iowa, January 1 to 31, 2023

January 1 to 31, 2023 · NWS FSD · 10 events in 10 counties and zones

Despite around 200 percent of normal or greater precipitation, the drought status remained unchanged during the month due to frozen conditions.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Despite around 200 percent of normal or greater precipitation, the drought status remained unchanged during the month due to frozen conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 10:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 31, 10:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1020 PM CST Sat Dec 31 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 247 PM CST Sat Dec 31 2022

KEY MESSAGES:

1. Quiet New Years Eve, with a few passing flurries and sprinkles
and perhaps a bit of fog.

2. Major winter storm continues to be expected Monday through
Tuesday.  Concerns continue to point to highly impactful snow, ice,
and potentially wind.

3. Colder and quiet after this storm passes through.

-----------------------------------------------------------------

THIS AFTERNOON: Fog and some low stratus continues to linger over
the deeper snow pack areas this afternoon.  Where winds have
increased, we've flushed out the fog, but there will be potential
for redevelopment again once the sun sets.  Temperatures are
steadily rising in to the 30s, outside of the sheltered James River
valley.

TONIGHT: Based on high-resolution guidance, some of this fog  may
channel through the James River valley, and the western side of the
Coteau Plateau.  Perhaps some dense fog is possible, so later shifts
will need to monitor. A weak shortwave entering the western
Dakotas will move southeast later this evening, some high
resolution guidance suggests sprinkles or flurries through the
Missouri River valley and into Northwest Iowa.

NEW YEARS DAY: The calm before the storm, and a good chance to
prepare for quite the ride that may be headed our way for Monday
through Tuesday. Surface high pressure slides southeast early
Sunday, dropping morning lows into the teens.  If winds really
weaken, then it's possible valley areas could drop even further than
the current low temperatures indicate in the morning, leading to
even colder afternoon highs.  We will however begin to see an
increase in mid-upper clouds and a more mixy wind should allow
temperatures to rise near to above freezing.

.LONG TERM...(Sunday Night through Saturday)
Issued at 247 PM CST Sat Dec 31 2022

MONDAY-WEDNESDAY:  The big story of the week ahead is the major
winter storm that continues to take shape early next week. From a
model perspective, while we continue to see fluctuation's, we
continue to see more agreement in both QPF and track. The 12Z
ECMWF is perhaps the most dire solution for the area, but has also
shown a slight northward shift along with it's ensembles. The 12Z
GFS remains the most northwest solution, and is even a northwest
outlier to it's ensemble (that has also shifted southeast again).
The CMC/UKMET are not showing major fluctuations from previous
runs, but typical shifts. The combination of these ensembles
continues to support QPF and thermal profiles that will make this
a formidable storm for this time of the year given
climatologically significant amount of northward moisture
transport from the GOM. CIPS analogs also continue to show
historical analogs that have produced 6+ or even 12+ inches of
snowfall along with freezing rain. Generally have blended a bit
more of the consistent ECMWF into this forecast package, but all
of the ensembles have factored in. This continues to raise
confidence in major impacts early this week.

TIMELINE: The timeline continues to be much the same, warm advection
and increasing frontogenesis develops late Sunday night through
Nebraska and South Dakota likely producing a band of moderate
snowfall. Broad upper divergence increases later in the day and
Monday night at the nose of the mid and upper jet arrives.  This
should release a considerable amount of instability and allow for
rapid expansion of precipitation.  The warm nose and placement of
the warm nose becomes critical, as a sharp southern edge of heavy
snow will develop into Tuesday.  In this area, soundings suggest a
prolonged period of sleet and freezing rain may form in NW Iowa and
Southern Minnesota. Eventually as the Colorado low begins to
occlude early Tuesday, we'll see the development of an impressive
deformation snow area, with signals for localized banding which
could really enhance snow rates. Soundings within the deformation
band show potential for very dendritic snow with a deep DGZ
collocated with the strongest OMEGA. The concern today is for the
potential for even stronger gradient winds on Tuesday. The EC is
the deepest with the surface low, but even the GFS/NAM all now
show potential for wind gusts over 35 mph at times Tuesday into
Tuesday night. This system will then pull away from the area
overnight into Wednesday.

HAZARDS:  Probabilistic data supports increasing QPF across the
board.  This results in 6" probabilities over 80 percent on all
three major ensembles, with 12" probabilities over 30-40 percent in
a few areas.  The current forecast indicated a large area of 8-12"
of snow, and I could certainly see higher totals based on today's
guidance. Freezing rain and sleet also remains a high concern.
Current forecasts indicate the potential for a quarter inch or
more of ice over portions of Northeast Nebraska through Northwest
Iowa, I could see sleet accumulations of a quarter to half inch as
well. Winds are something we may need to look deeper at, as EC
ensemble wind gust average 40 mph, GFS/NAM both indicate peak
gusts at 40 mph as well. Given the combo of snow and wind, cannot
rule out blizzard conditions Tuesday.

UNCERTAINTIES:  The trends of the model track remains the most
uncertain aspect of this forecast.  Downstream ridging and then pace
at which a strong central Pacific jet noses into the West coast are
continued concerns that models are struggling with.  Subtle track
variations will both impact the amount, location, and location of
sharp gradients of the highest snow, but also liquid potential.
Still cannot discount the risk of convection impeding the flow of
moisture, as well as the bifurcation of the low-lvl conveyor belt.
If a further northwest upper low track develops, the introduction
of dry air could also cause lowering QPF.

PRODUCT UPDATES:  Given the increasing risk for freezing rain and
sleet, will expand the winter storm watch to all locations.  ANY
shift north or south will have an impact on your local forecast.
Have not indicated blizzard potential in the updated WSA, but will
need to evaluate this further.

WEDNESDAY-FRIDAY:  A slow recovery is expected for the end of the
week. Fresh snow will allow temperatures to drop quickly for
Wednesday and Thursday.  Concerns then pivot to the potential for
blowing snow towards the end of the week as some ensembles hint at
30+ mph winds Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1020 PM CST Sat Dec 31 2022

Upper level cloud coverage has kept fog formation at bay for the
most part, though a couple sites are reporting mist with 6 mile
visby's. With cloud coverage beginning to thin out and light surface
winds, can't rule out fog formation especially across NW Iowa and
areas along and north of the highway 14 corridor. If fog does form,
conditions will be slow to improve during the morning daytime hours,
with skies remaining mostly cloudy throughout the day as our next
weather system approaches from the southwest.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Watch from Monday morning through Tuesday afternoon
     for SDZ038>040-050-052>071.

MN...Winter Storm Watch from Monday morning through Tuesday afternoon
     for MNZ071-072-080-081-089-090-097-098.

IA...Winter Storm Watch from Monday morning through Tuesday afternoon
     for IAZ001>003-012>014-020>022-031-032.

NE...Winter Storm Watch from Monday morning through Tuesday afternoon
     for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...APT
Hazardous weather outlook, Dec 31, 5:25 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
525 PM CST Sat Dec 31 2022

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-014-
SDZ050-057>071-012330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-Dixon-
Dakota-Gregory-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-
Union-
525 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Fog may redevelop after sunset this evening and continue into
Sunday morning. In some areas, visibility may be reduced under one
half mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A winter storm is expected to impact the area beginning Monday
morning and continuing into early Wednesday. While there remains
uncertainty in the track of this storm system, confidence is
increasing for the potential of moderate to heavy snow amounts in
the Tri-State region. Additionally, some locations may see ice
accumulation before snow begins. At this time the greatest
potential for icing is across northwest Iowa and portions of
southern Minnesota.

Continue to monitor your local forecast and be prepared for
impacts early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-097-SDZ038>040-052>056-012330-
Lincoln-Lyon-Pipestone-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
525 PM CST Sat Dec 31 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Tonight.

Fog may redevelop after sunset this evening and continue into Sunday
morning. In some areas, visibility may be reduced under one half
mile.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A winter storm is expected to impact the area beginning Monday
morning and continuing into early Wednesday. While there remains
uncertainty in the track of this storm system, confidence is
increasing for the potential of moderate to heavy snow amounts in
the Tri-State region. Additionally, some locations may see ice
accumulation before snow begins. At this time the greatest
potential for icing is across northwest Iowa and portions of
southern Minnesota.

Continue to monitor your local forecast and be prepared for
impacts early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Buena Vista

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Buena Vista forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, Cherokee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, Clay

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, Dickinson

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through January.

Drought, Ida

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Ida forecast zone
Reported by
Drought Monitor
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, O'Brien

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
O'Brien forecast zone
Reported by
Drought Monitor
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, Osceola

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osceola forecast zone
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, Plymouth

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued through January.

Drought, Sioux

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Drought Monitor
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued through January.

Drought, Woodbury

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Woodbury forecast zone
Reported by
Drought Monitor
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions continued through January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076767, 1076768, 1076769, 1076770, 1076771, 1076772, 1076773, 1076774, 1076775, 1076776.